Posted by BarbaraCat on May 11, 2002, at 20:35:46
In reply to Re: topomax, posted by sparkinark on May 10, 2002, at 21:44:46
I've been hearing some good things about Lamictal as a mood stabiliser in that it has antidepressant effects and is neutral on the weight gain issue. I don't have any experience with Lamictal personally, but after taking Topamax for 3 weeks and feeling antsy as all get out, I wonder if anyone has any positive experiences to relate. I sure haven't seen very many on this board. The point being that there are other stabilisers/augmentors to consider if you suspect that Top is making things worse for you.
I am also BPII (or so I suspect) and taking Lithium. I like it very much as a smoother and augmentor but have gained weight. I really think the only solution for the weight issue is to find a workout routine you love and simply commit to it every blasted day. There is no other healthy way to deal with the unpleasant fact that most of our meds are making us pork out.
> After 5+ years very bad years of anti-depressants and a couple of tri-cyclics, along with benzos, I've just recently been diagnosed as BP2 and am on 7.5mg Zyprexa and am now up to 200mg Topamax daily. I quite like both so far except that the Topamax seems to be making me cognitively dull and I want to sleep all day. I've also gained about 15lbs so far.
> I'm also struggling with a lot of anxiety -- more than I've had even in the past -- and I'm not sure if that's just part of my condition or if it's coming from the Topamax (which I suspect). Is anyone else in the same boat or has had a similar experience? How does one know whether they are on enough Topamax or not? I feel I need more but I know it takes time for my body to adjust to this medication. I've been at 200mg/day for about 3 weeks. All seems "better" but not "well", if that makes sense.
> Should I expect things to actually get "well" one day or is this the best I can hope for? Should I talk to my doctor about other medications in addition to the two I'm taking? He had discussed earlier that he'd like to just get me on Topomax long-term without the Zyprexa but I'm not sure that's going to do the trick. Thanks.
> > I too have struggled with weight gain on various mood stabilizers over the past year and a half. I have been taking Zyprexa for nine months and went from a size 7 to a 14. The sad thing is Zyprexa works for me, my depressions are better and I have had no mania or mixed episodes. My Dr. has just given me topamax strictly for weight loss so I can keep the benefits of Zyprexa without the weight issue. So far, I am not feeling any side effects from the topamax and am going up slowly. I think it might work. I will keep you posted!